Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 192, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2006, 5:56 PM CDT for Walker County, Winston County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2006, 5:56 PM CDT (22:56 UTC)
- Expired
- May 9, 2006, 6:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 092256
SVRBMX
ALC127-133-092330-
/O.NEW.KBMX.SV.W.0192.060509T2256Z-060509T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 PM CDT TUE MAY 9 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WALKER COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...JASPER...CORDOVA
EASTERN WINSTON COUNTY IN NORTHWEST ALABAMA
* UNTIL 630 PM CDT
* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF ADDISON TO
9 MILES NORTHWEST OF JASPER TO 11 MILES WEST OF JASPER...OR ALONG A
LINE EXTENDING FROM 6 MILES EAST OF DOUBLE SPRINGS TO 9 MILES
NORTHWEST OF JASPER TO 11 MILES WEST OF JASPER...AND MOVING EAST AT
35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARLEY...CURRY AND SIPSEY.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3399 8741 3424 8738 3420 8712 3394 8711
3392 8709 3389 8710 3388 8700 3384 8697
3382 8697 3374 8707 3382 8753 3388 8754
$$
12/SIRMONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:54 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 9, 4:54 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 454 PM CDT TUE MAY 9 2006 .DISCUSSION...JUST UPDATED THE ZONES TO ADD THE NEW SEVERE THUNDERSTORMS WATCH WHICH COVERS MOST AREAS WEST OF INTERSTATE 65 UNTIL 10 PM. 10/ARM ......................PREVIOUS DISCUSSION............................ .SHORT TERM... COMPLICATED FORECAST OVER THE NEXT 36 HOURS REGARDING POPS... SEVERE WEATHER...AND TEMPS. CURRENT AREA RADARS ARE WELL CONSUMED WITH SHOWERS AND THUNDERSTORMS TO OUR WEST AND SOUTHWEST. THESE STORMS ARE BEGINNING TO PUSH INTO SOUTHWEST SECTIONS OF THE CWA SUCH AS SUMTER AND MARENGO COUNTIES. MANY FACTORS WILL COME INTO PLAY TONIGHT WITH AN MCS AND ITS OUTFLOW...AN OLD FRONTAL BOUNDARY...AND A WEDGE. TO THE NORTH....EXPECT EASTWARD PROGRESSION OF MCS TO SUSTAIN ITSELF FOR AT LEAST THE NEXT COUPLE OF HOURS AS IT MOVES INTO NORTHERN ALABAMA. ALSO WATCHING SHOWERS AND THUNDERSTORMS WHICH HAVE FIRED ALONG THE OLD FRONTAL BOUNDARY AND EXPECT THESE STORMS TO MOVE TO THE EAST INTO ALABAMA AS WELL. FOR TONIGHT...WILL GO WITH ISSUE TIME RADAR TRENDS FOR POPS TONIGHT. MOST STORMS WILL WEAKEN THE FURTHER EAST THEY GO ACROSS CENTRAL ALABAMA AS THEY ENCOUNTER THE MORE STABLE AIR FROM THIS MORNINGS WEDGE. EXPECT THE SEVERE THREAT TO REMAIN ACROSS WEST ALABAMA TONIGHT. LOW TEMPS WILL BE ALL OVER THE PLACE TONIGHT AS RAIN COOLED AIR INHABITS THE WEST AND CLOUDS CONTINUE OVER THE EAST. FOR THE MOST PART...ALL AREAS WILL REMAIN IN THE LOW TO MID 60S TONIGHT. FOR WEDNESDAY...AN ACTIVE DAY IS ANTICIPATED AS WARM, MOIST SOUTHERLY FLOW MOVES INTO THE AREA. DEWPOINTS ACROSS MISSISSIPPI AT 20Z THIS AFTERNOON WERE IN THE 70S...SO EXPECT A SIMILAR ATMOSPHERE TO BE OVER THE WESTERN AREAS TOMORROW. BELIEVE THE MORNING AREAS WILL BE MOSTLY DRY WITH THE MAIN ACTION HOLDING OFF UNTIL LATE AFTERNOON AND EVENING HOURS AS THE FRONT APPROACHES THE AREA. SEVERE WEATHER FORECAST PARAMETERS STILL LOOK IMPRESSIVE WITH LIS -5 AND CAPES NEAR 2000J/KG. BELIEVE THE BIGGEST THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS WEST ALABAMA. COLD FRONT WILL PUSH THROUGH THE AREA BY THURSDAY MORNING SO HAVE TRIMMED POPS BACK TO ONLY THE EXTREME SOUTHEASTERN AREAS. CLOUDS WILL DECREASE BEHIND THIS FRONT AS COOLER AND DRIER AIR PUSH INTO THE AREA. TEMPS ON FRIDAY WILL BE BELOW NORMAL WITH SUNNY SKIES. .LONG TERM... NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH THE WEEKEND. GFS SHOWS MCS COMPLEX DEVELOPING AND MOVING RIGHT OVER THE AREA ON SATURDAY AND SATURDAY NIGHT. FORECASTING PROPAGATING COMPLEXES ARE COMPLEX TO SAY THE LEAST ESPECIALLY THIS FAR OUT...BUT HAVE INCLUDED A SMALL CHANCE OF RAIN FOR SATURDAY NIGHT AND SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 62 80 58 75 / 40 70 80 10 ANNISTON 64 81 61 76 / 40 60 80 10 BIRMINGHAM 67 81 58 76 / 60 70 80 10 TUSCALOOSA 68 85 57 77 / 60 80 70 10 CALERA 66 82 59 77 / 60 70 80 10 AUBURN 64 82 65 80 / 50 50 80 20 MONTGOMERY 65 85 65 79 / 60 60 70 10 TROY 66 86 66 81 / 60 50 70 20 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && KNS/99
Hazardous weather outlook, May 9, 1:27 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT TUE MAY 9 2006 ALZ011>015-017>050-101830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 127 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 10 PM TONIGHT ACROSS WESTERN ALABAMA GENERALLY WEST OF A LINE FROM DOUBLE SPRINGS...TO TUSCALOOSA TO SELMA. NICKEL SIZE HAIL AND DAMAGING STRAIGHT LINE WINDS TO 60 MPH APPEAR TO BE THE GREATEST THREAT. THESE STORMS WILL APPROACH FROM THE SOUTHWEST AS DIURNALLY DRIVEN STORMS INITIATE OVER CENTRAL MISSISSIPPI...AND ALSO FROM THE NORTHWEST AS A COMPLEX OF STORMS MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA WEDNESDAY AFTERNOON AND OVERNIGHT...BETWEEN 3 PM AND 2 AM. THE AREA OF GREATEST CONCERN EXISTS WEST OF A LINE FROM HALEYVILLE...TO TUSCALOOSA...TO EUTAW. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE MAIN HAZARDS. A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE MISSISSIPPI RIVER VALLEY TOMORROW MORNING. THIS COMPLEX MAY OR MAY NOT DIRECTLY IMPACT CENTRAL ALABAMA BUT IS EXPECTED TO LAY DOWN OUTFLOW BOUNDARIES THAT MAY ENHANCE THUNDERSTORMS LATER IN THE DAY. A COLD FRONT WILL SWEEP ACROSS ALABAMA TOMORROW AFTERNOON AND OVERNIGHT...CAUSING ANOTHER ROUND OF STRONG TO SEVERE STORMS. SCATTERED STORMS ARE EXPECTED TO INITIATE BY 3 PM...EVENTUALLY EVOLVING INTO A LARGE SQUALL LINE AHEAD OF THE COLD FRONT...AND MOVE ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE STORM PREDICTION CENTER HAS PORTIONS OF WESTERN ALABAMA... INCLUDING PORTIONS OF WINSTON...MARION...FAYETTE...LAMAR... TUSCALOOSA...PICKENS...GREEN...AND SUMTER COUNTIES UNDER A MODERATE RISK FOR SEVERE WEATHER. THE REMAINDER OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER ACCORDING TO THE STORM PREDICTION CENTER. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT. 12/SIRMON
In the hours before
Special weather statement, May 9, 4:33 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT TUE MAY 9 2006 ALZ030-031-092215- GREENE-SUMTER- 433 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES UNTIL 515 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER EPES...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAINESVILLE...EPES... BOLIGEE AND FORKLAND THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
Local storm report, May 9, 4:37 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 3 N LINDEN 32.34N 87.79W
05/09/2006 M1.00 INCH MARENGO AL PARK/FOREST SRVC
7/8 INCH HAIL AT LINDEN POST OFFICE
&&
MBAERSpecial weather statement, May 9, 4:43 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 443 PM CDT TUE MAY 9 2006 ALZ042-092230- LOWNDES- 443 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BRAGGS...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES AND HAYNEVILLE THROUGH 530 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
Special weather statement, May 9, 5:29 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 529 PM CDT TUE MAY 9 2006 ALZ012-013-092300- FAYETTE-LAMAR- 529 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MANSFIELD...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEAVERTON... MANSFIELD...WAYSIDE...MOUNT VERNON AND FAYETTE THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
Special weather statement, May 9, 5:39 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 PM CDT TUE MAY 9 2006 ALZ044-092315- MONTGOMERY- 539 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 615 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PINTLALA...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...SPRAGUE... SNOWDOUN...CARTERS HILL...PIKE ROAD...MOUNT MEIGS AND MATHEWS THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 12/SIRMON
Local storm report, May 9, 5:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 4 N HAMILTON 34.20N 87.98W
05/09/2006 MARION AL EMERGENCY MNGR
TREES DOWN
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 21 min |
| May 9, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| May 9, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| May 9, 4:52 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 38 min |
| May 9, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Winston | 50 min |
| May 9, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 26 min |
| May 9, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.